Antiepileptic Drugs May Affect Thyroid Hormone Levels
Thyroid hormones may fluctuate with exposure to antiepileptic drugs.
The use of certain antiepileptic drugs may cause alterations in thyroid hormone levels in patients with epilepsy. The findings come from a new meta-analysis conducted by researchers in China, who investigated the effects of prolonged use of antiepileptic drugs on endocrine disturbances.
The researchers gathered data from a total of 35 cross-sectional and case-controlled studies. Four studies included pediatric-only patients while 3 included adults only. Statistical heterogeneity was examined using the I 2 statistic; P<.10 was considered significant.
Results showed a significant decreases in thyroxine (T4) and free T4 (fT4) among patients taking antiepileptic drugs, specifically carbamazepine (CBZ), phenytoin (PHT), and valproic acid (VPA), while thyroid-stimulating hormone (TSH) was increased compared with control groups; triiodothyronine (T3) and free T3 levels were unchanged. Despite these findings, the authors did not record any general significant clinical manifestations of functional hypothyroidism in the literature.
Antiepileptic drugs have the potential to cause varying levels of impairment in thyroid hormone homeostasis, most likely via their effect on hepatic microsomal enzyme systems, which increase thyroid hormone metabolism. The authors note that changes in thyroid hormone levels brought about by antiepileptic drugs can be reversible. Normalization of serum T4 and fT4 levels in CBZ-treated children was noted after 6 months of medication withdrawal. In children treated with VPA, normal serum TSH levels were restored 3 months after withdrawal.
The authors acknowledge that while their findings suggest that certain antiepileptic drugs alter thyroid hormone levels, it is still unclear as to whether these changes are a significant cause for concern. They conclude by noting, “Nevertheless, thyroid function should be paid attention on for patients requiring long-term antiepileptic drug treatment, especially for those with hypothyroidism prior to initiation of treatment.”